Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Have prolonged vaginal bleeding, back pain and swollen legs. What is going on?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11704 Questions

I have been XXXXXXX bleeding" now for the past 20 days. i did go to my gynacologist, as this worried me. He has asked me to do external and XXXXXXX ultrasound, and also blood tests to check hormones and thyroid. I guess i just wanted a second opinion on what you may think it could be. this is around the time now that i would have gotten my periods but now don't know if it is my periods??? i find when im asleep and wake up in the morning not much blood, when im on my feet, i have the back aches, and blood loss. maybe about the amount of 3/4 of a sanitary pad a day.
......i have noticed abit of swelling in my legs as well?? i did take the morning after pill back on the 22nd Oct ?? so don't know if this has affected it?
as it is the holiday season now and most doctors are closing i AM just abit concerned if it gets worse? and also if i can take any supplements to help this?
Posted Wed, 9 Jan 2013 in Women's Health
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
You are having prolonged vaginal bleeding,a menstrual disorder called Menorrhagia.
There are many cause for having such heavy bleeding commonest being:-
-Female hormone imbalance,
-Uterine fibroids,
-Disorders of the uterine lining,
-Uterine,ovarian or cervical cancer,
-Endometrial hyperplasia,
-Dysfunctional uterine bleeding, to name a few.
The bleeding you are having now is not likely to be related to the emergency pill you took two months ago.
The management of this condition would require treatment with progesterone to stabilize the endometrium and reduce bleeding along with hemostatic agents like ethamsylate or tranexaemic acid . Oral contraceptive pills (OCPs) suppress endometrial development, reestablish predictable bleeding patterns, decrease menstrual flow, and lower the risk of iron deficiency anemia.

You might consult your OB-GYN who can do the needed tests and initiate the proper therapy.
Meanwhile start taking iron supplements to combat excessive blood loss from your body.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Have prolonged vaginal bleeding, back pain and swollen legs. What is going on? 14 hours later
can i ask, as it is the holiday season and wont be able to see my gyno again till the 15th XXXXXXX when is it a cause for concern to go to the hospital or er with the excessive blood loss?

As i have noticed it has gotten heavier over the past day? but i was supposed to have gotten my regular period over the past couple of days, could it be this?
ohhh and im noticing quite a few more clumps/clots coming out....
Answered by Dr. Rakhi Tayal 9 hours later
Thanks for writing again.
A heavy bleeding- like passage of clots or if you are soaking more than three pads per day for more than 3-4 days then you must attend an ER for an immediate management.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Have prolonged vaginal bleeding, back pain and swollen legs. What is going on? 3 hours later
do you know of any home remedies that i could try in the mean time?
Answered by Dr. Rakhi Tayal 1 hour later
The home remedies are not likely to help you much. You can start taking combined oral pills available over the counter for relief.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor